In 2012, in France, phenytoin sodium was used as a substitute for phenytoin base during a shortage at the dose of 100 mg for 100 mg, according to the French Health Agency recommendations. However, this substitution was problematic because the two specialties were not bioequivalent. We report here the case of a 29-year old woman who presented with severe epilepsy. The substitution of phenytoin base by phenytoin sodium induced an increase of seizure frequency leading to several hospitalizations and sick leave. Phenytoin base was finally available again in 2013 which allowed a reduction of seizure frequency. Six similar cases, including one death, were reported to the French pharmacovigilance system. Drug shortages are increasingly common and can have serious consequences. Reporting the difficulties that drug shortage causes to health authorities is important in order to improve their management and to better support patients.